Alert archive / Colorado / Flash Flood Warnings in 2012
Flash Flood Warning 23, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Aug 24, 2012, 6:18 PM MDT for Mesa County, Colorado. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 24, 2012, 6:18 PM MDT (00:18 UTC)
- Expired
- Aug 24, 2012, 7:14 PM MDT
- In force
- 56 min
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Mesa County, CO
The radar
The Grand Junction radar (KGJX), 23 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 0.3 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 437 J/kg
- Mixed-layer CIN
- -113 J/kg
- Mixed-layer LCL
- 1871 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
647 WGUS55 KGJT 250018 FFWGJT COC077-250330- /O.NEW.KGJT.FF.W.0023.120825T0018Z-120825T0330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GRAND JUNCTION CO 618 PM MDT FRI AUG 24 2012 THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTH CENTRAL MESA COUNTY IN WEST CENTRAL COLORADO... * UNTIL 930 PM MDT * AT 616 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORMS WITH HEAVY RAINFALL MOVING TOWARDS THE PINE RIDGE BURN SCAR. THIS AREA IS PRONE TO FLASH FLOODING WHEN HEAVY RAIN OCCURS. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR OVER THE PINE RIDGE BURN SCAR AREA IN DEBEQUE CANYON. LAT...LON 3928 10825 3922 10825 3923 10839 3929 10837 $$ PF
1 follow-up statement
653 WGUS75 KGJT 250114 FFSGJT FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 714 PM MDT FRI AUG 24 2012 COC077-250127- /O.CAN.KGJT.FF.W.0023.000000T0000Z-120825T0330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MESA CO- 714 PM MDT FRI AUG 24 2012 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTH CENTRAL MESA COUNTY IS CANCELLED... THE THUNDERSTORM WITH HEAVY RAIN SHOWERS SKIRTED THE EASTERN EDGE OF THE PINE RIDGE BURN SCAR AREA. HEAVY RAIN SHOWERS STAYED ON THE EAST SIDE OF INTERSTATE 70 IN DEBEQUE CANYON. THE THREAT OF FLASH FLOODING NO LONGER EXISTS. LAT...LON 3928 10825 3922 10825 3923 10839 3929 10837 $$ PF
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 4:42 PM MDT, 1 hour 36 minutes earlier.
Area forecast discussion, Aug 24, 4:42 PM MDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 442 PM MDT FRI AUG 24 2012 .UPDATE... ISSUED AT 441 PM MDT FRI AUG 24 2012 HAVE CANCELLED THE FLASH FLOOD WATCH EXCEPT FOR CO ZONE 010 WHERE LOCAL HEAVY SHOWERS ARE STILL POSSIBLE DURING THE NEXT 90 MINUTES OR SO. OVER SOUTHWEST COLORADO...AIR MASS HAS NOT BEEN ABLE TO DESTABILIZE FROM THE EXTENSIVE CLOUD COVER THIS MORNING INTO EARLY AFTERNOON. ACROSS THE NORTH WHERE SURFACE HEATING WAS STRONGER...SCATTERED SHOWERS AND STORMS HAVE DEVELOPED THIS AFTERNOON AND ARE TRACKING TOWARD THE SOUTHEAST. SOME CELLS WILL BE TRACKING OVER THE CENTRAL MOUNTAINS WHERE SIGNIFICANT RAINFALL OCCURRED LAST NIGHT. CELLS HAVE BEEN PULSE STORMS BUT COULD PRODUCE MUD DEBRIS FLOWS IF ANY STORMS HIT ANY TROUBLED SPOTS. && .SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT) ISSUED AT 254 PM MDT FRI AUG 24 2012 THE LOW PRESSURE SYSTEM RESPONSIBLE FOR HEAVY RAIN AND FLASH FLOODING ON THURSDAY MOVED OVER THE PUEBLO AREA EARLIER THIS AFTERNOON. AN EXTENSIVE CLOUD SHIELD WRAPPED AROUND THE LOW HAS LIMITED SHOWERS ACROSS THE CENTRAL AND SOUTHERN PORTION OF THE FORECAST AREA THROUGH MID-AFTERNOON. MEANWHILE...THE NORTH WAS CLOUD FREE DURING THE MORNING HOURS AND AS A RESULT SHOWERS AND THUNDERSTORMS DEVELOPED OVER THE HIGHER TERRAIN EARLY THIS AFTERNOON...MOVING TO THE SOUTHEAST AT AT 10 MPH. THE CLOUD SHIELD OVER SOUTHERN COLORADO WAS BEGINNING TO ERODE AND WITH SIGNIFICANT DEEP MOISTURE OVER THE AREA EXPECT THUNDERSTORMS WILL BE DEVELOPING SOON. THESE STORMS WILL BE CAPABLE OF LAYING DOWN HEAVY RAIN AND GIVEN WIDESPREAD RAINFALL RECEIVED OVER THIS AREA YESTERDAY FLASH FLOODING...MUDSLIDES...AND DEBRIS FLOWS REMAIN A POSSIBILITY. THEREFORE...WILL CONTINUE THE FLASH WATCH FOR THE CENTRAL AND SOUTHERN MOUNTAINS AND ADJACENT VALLEYS THROUGH 6 PM. DRY NORTHWEST FLOW WILL CONTINUE TO EASE OVER THE REGION DURING THE NIGHT AND WITH DIURNAL COOLING EXPECT SHOWERS AND THUNDERSTORMS WILL DECREASE SIGNIFICANTLY BY SUNSET...DIMINISHING COMPLETELY BY MIDNIGHT. MID-LEVEL DRYING WILL CONTINUE DURING THE REMAINDER OF THE NIGHT WITH CLEARING OVER THE REGION. LESS MOISTURE WILL BE AVAILABLE FOR AFTERNOON CONVECTION...BUT STILL SUFFICIENT RESIDUAL MOISTURE FOR DIURNALLY DRIVEN SHOWERS AND THUNDERSTORMS...MAINLY OVER THE HIGHER TERRAIN SATURDAY AFTERNOON AND EVENING AND FAVORING THE CONTINENTAL DIVIDE AND SOUTH. DIURNAL PATTERN HOLDS SATURDAY NIGHT WITH SHOWERS AND THUNDERSTORMS LINGERING INTO THE EARLY EVENING THEN DIMINISHING BY MIDNIGHT. HIGHS WILL REBOUND TO NEAR NORMAL SATURDAY AFTERNOON AND OVERNIGHT LOWS TONIGHT AND SATURDAY NIGHT WILL CONTINUE TO HOVER AROUND AS WELL. .LONG TERM...(SUNDAY THROUGH FRIDAY) ISSUED AT 254 PM MDT FRI AUG 24 2012 MODELS CONTINUE TO TREND THE FORECAST TOWARDS A WETTER SOLUTION DURING THE LONG TERM PERIOD. HIGH PRESSURE WILL BUILD OVER COLORADO EARLY IN THE WEEK WHICH WILL PUT US IN A MORE FAVORABLE POSITION FOR A RETURN OF MONSOONAL MOISTURE. SO FAR THEY HAVE KEPT WITH A MORE MODERATE MOISTURE RETURN...BUT HAVE TRENDED WETTER OVER THE PAST FEW RUNS. AND AT LEAST THROUGH MIDWEEK...MODEL AGREEMENT IS PRETTY GOOD. BY THE SECOND HALF OF THE WEEK...PACIFIC ENERGY STREAMING OVER THE NORTHERN TIER STATES WILL FLATTEN THE RIDGE. THIS WILL BRING SOME DRYING TO THE FORECAST AREA. TEMPERATURES WILL BE DEPENDENT ON CLOUD COVER AND ANY PRECIPITATION THAT DOES DEVELOP. GENERALLY TEMPERATURES WILL REMAIN SLIGHTLY ABOVE SEASONAL NORMALS. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING) ISSUED AT 254 PM MDT FRI AUG 24 2012 SCATTERED THUNDERSTORMS RESULTING FROM THE DAYTIME WARMING OF LINGERING MONSOON MOISTURE WILL CONTINUE THROUGH SUNSET. THIS ACTIVITY WILL RESULT IN AREAS OF MOUNTAIN OBSCURATION IN HEAVY RAIN. STORMS MOVING SOUTHWARD FROM HIGHER TERRAIN POSE SOME THREAT OF MVFR VSBY IN HEAVY RAIN. AIRPORTS MOST LIKELY TO BE IMPACTED INCLUDE KAJZ... KASE...KGUC...KDRO...AND KPSO. IN CONTRAST...THE REGION NORTHWEST OF A KCNY-KCAG LINE HAS BEGUN TO DRY FROM THE NORTHWEST AND ONLY A FEW THUNDERSTORMS ARE EXPECTED OVER HIGHER TERRAIN. SHOWERS AND THUNDERSTORMS WILL DECREASE THIS EVENING...DIMINISHING BY MIDNIGHT YIELDING REGION WIDE VFR CONDITIONS THROUGH SATURDAY MORNING. RESIDUAL MONSOON MOISTURE WILL FUEL SCATTERED THUNDERSTORMS...PRIMARILY OVER THE NORTHERN AND CENTRAL COLORADO MOUNTAINS DURING THE AFTERNOON. A FEW STORMS WILL MOVE SOUTHEASTWARD OVER THE SOUTHERN VALLEYS LATE IN THE DAY. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...FLASH FLOOD WATCH UNTIL 6 PM MDT THIS EVENING FOR COZ010. UT...NONE. && UPDATE...PF SHORT TERM...NL LONG TERM...EH AVIATION...NL
Hazardous weather outlook, Aug 24, 4:51 PM MDT, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 451 PM MDT FRI AUG 24 2012 COZ001>014-017>023-UTZ022>025-027>029-252300- LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN- ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS- UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR- CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS- UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE- NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS- PARADOX VALLEY/LOWER DOLORES RIVER- FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN- SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS- EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT- LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES- 451 PM MDT FRI AUG 24 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TONIGHT RAINSHOWERS AND EMBEDDED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON OVER THE NORTH AND INTO THE CENTRAL MOUNTAINS. THERE IS STILL POTENTIAL FOR LOCALLY HEAVY RAINS TO PRODUCE MUD FLOWS IN THE PARK AND GORE MOUNTAINS OF CENTRAL COLORADO. SO A FLASH FLOOD WATCH REMAINS IN EFFECT THERE UNTIL 6 PM MDT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AFTERNOON CONVECTION IS EXPECTED AS HIGH PRESSURE BUILDS IN OVER THE WEEKEND ALLOWING SOME MONSOONAL MOISTURE TO ENTER SOUTHERN REGIONS OF UTAH AND COLORADO. THIS CONVECTION IS EXPECTED EACH AFTERNOON THROUGH THURSDAY WITH MOUNTAINOUS TERRAIN BEING FAVORED THOUGH COVERAGE AND INTENSITY IS EXPECTED TO VARY DAY BY DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Aug 24, 1:41 PM MDT, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
141 PM MDT FRI AUG 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 1 NNW PAONIA 38.88N 107.60W
08/24/2012 M1.85 INCH DELTA CO COCORAHS
24 HOUR RAINFALL
&&
EVENT NUMBER GJT1200488
MALEKSALocal storm report, Aug 24, 1:44 PM MDT, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
144 PM MDT FRI AUG 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 9 WNW HOTCHKISS 38.85N 107.87W
08/24/2012 M1.29 INCH DELTA CO COCORAHS
24 HOUR RAINFALL
&&
EVENT NUMBER GJT1200489
MALEKSALocal storm report, Aug 24, 1:46 PM MDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
146 PM MDT FRI AUG 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 1 SW CORTEZ 37.34N 108.59W
08/24/2012 M0.87 INCH MONTEZUMA CO COCORAHS
24 HOUR RAINFALL
&&
EVENT NUMBER GJT1200490
MALEKSALocal storm report, Aug 24, 1:47 PM MDT, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
147 PM MDT FRI AUG 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 2 W MARBLE 39.07N 107.23W
08/24/2012 M0.84 INCH GUNNISON CO COCORAHS
24 HOUR RAINFALL
&&
EVENT NUMBER GJT1200491
MALEKSASpecial weather statement, Aug 24, 2:38 PM MDT, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 238 PM MDT FRI AUG 24 2012 COZ001-002-242100- CENTRAL YAMPA RIVER BASIN CO-LOWER YAMPA RIVER BASIN CO- 238 PM MDT FRI AUG 24 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RIO BLANCO AND SOUTHERN MOFFAT COUNTIES UNTIL 300 PM MDT... AT 234 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 18 MILES NORTHEAST OF RANGELY...OR 48 MILES EAST OF NAPLES...MOVING SOUTHEAST AT 20 MPH. THE STORM WILL PUSH ACROSS HWY 40 OVER THE NEXT FEW MINUTES. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... ELK SPRINGS... LAT...LON 4029 10811 4008 10824 4025 10874 4042 10865 TB
Special weather statement, Aug 24, 6:17 PM MDT, 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 617 PM MDT FRI AUG 24 2012 COZ003-006-007-009-250100- DEBEQUE TO SILT CORRIDOR CO-GRAND AND BATTLEMENT MESAS CO-GRAND VALLEY CO-ROAN AND TAVAPUTS PLATEAUS CO- 617 PM MDT FRI AUG 24 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GARFIELD AND NORTHERN MESA COUNTIES UNTIL 700 PM MDT... AT 613 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR DE BEQUE...OR 24 MILES NORTHEAST OF GRAND JUNCTION...MOVING SOUTHEAST AT 15 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. THIS STORM WILL BE NEAR... DE BEQUE AROUND 625 PM MDT. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. LAT...LON 3924 10806 3908 10833 3936 10848 3947 10823 MDA
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 6:17 PM MDT | Special Weather Statement | GJT | Mesa | 43 min |
| Aug 24, 7:41 PM MDT | Special Weather Statement | GJT | 49 min |
Nearby
Flash Flood Warnings in Colorado, 2012Every flash flood warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.